Levodopa-induced dyskinesia is strongly associated with resonant cortical oscillations.
Forskningsoutput: Tidskriftsbidrag › Artikel i vetenskaplig tidskrift
The standard pharmacological treatment for Parkinson's disease using the dopamine precursor levodopa is unfortunately limited by gradual development of disabling involuntary movements for which the underlying causes are poorly understood. Here we show that levodopa-induced dyskinesia in hemiparkinsonian rats is strongly associated with pronounced 80 Hz local field potential oscillations in the primary motor cortex following levodopa treatment. When this oscillation is interrupted by application of a dopamine antagonist onto the cortical surface the dyskinetic symptoms disappear. The finding that abnormal cortical oscillations are a key pathophysiological mechanism calls for a revision of the prevailing hypothesis that links levodopa-induced dyskinesia to an altered sensitivity to dopamine only in the striatum. Apart from having important implications for the treatment of Parkinson's disease, the discovered pathophysiological mechanism may also play a role in several other psychiatric and neurological conditions involving cortical dysfunction.
|Enheter & grupper|
Ämnesklassifikation (UKÄ) – OBLIGATORISK
|Tidskrift||The Journal of neuroscience : the official journal of the Society for Neuroscience|
|Status||Published - 2012|
|Peer review utförd||Ja|
Ingen tillgänglig data